Accidental overdosing responsible for steep rise in prescription drug overdose

Accidental overdosing responsible for steep rise in prescription drug overdose

Since the last few decades, the number of fatal prescription drug overdose has escalated at a rapid pace causing an epidemic. This has been primarily due to a rise of drugs like opioid analgesics as a part of pain management.

Along with alleviating pain and other symptoms, these drugs have at the same time elevated the risk of abuse and dependence. The nonmedical use of prescription drugs has become a leading cause of overdose deaths every year in the United States.

A drug overdose occurs due to the consumption of an excessive amount of prescription drugs that the body can tolerate for accidental or intentional misuse. When taken more than the prescribed dosages or mixed with other substances like alcohol or marijuana to achieve an extreme level of high, these prescription and over-the-counter drugs have the potential to inflict life-threatening consequences like an overdose. Therefore, it becomes essential to identify the warning signs of an overdose.

As some people tend to be more sensitive to certain drugs, the practice of abusing illicit drugs without knowing their composition or strength can prove to be fatal. However, the severity of repercussions depends on the kind of drug, amount taken, state of health, age, gender, previous or present medical history, etc.

Understanding risk factors that increase scope of accidental overdosing

There can be a number of signs and symptoms to indicate an overdose. Depending on the strength and type of the drug consumed and age of the person, these symptoms may vary. While an overdose on depressants like opioids, benzodiazepines and barbiturates can slow down the central nervous system (CNS) and depress the normal functions like breathing and heart rate, an overdose of stimulants like Ritalin or Adderall can cause seizures, hallucinations, heart attack, stroke or drug-induced psychotic episodes.

In addition to the above, there are numerous risk factors that can independently or collaboratively aggravate the risk of a drug overdose. Some of these factors are as follows:

  • Improper storage: Storing drugs improperly in a wrongful way can be hazardous to one’s health. The prescription drugs when stored in extreme temperatures or inadequate places can alter their potency. Moreover, it is important to keep medications out of sight and reach of children and pets to prevent accidental ingestion.
  • Lack of awareness of strength and instructions: The incidents of drug errors often occur due to the patient’s confusion about how to take drugs or no implementation of the prescribed instructions. The consumption of more than the advised doses can put a person at a risk of an overdose. Another common reason for a drug error is miscommunication when a patient is transferred from one facility or to another. Thus, it is imperative that pharmacists and health care providers attentively explain the instructions pertaining to the dosage and implications to patients in order to help reduce the risk of such errors.
  • History of misuse or addiction: Deliberately misusing or abusing prescription drugs by indulging in multiple drugs, mixing with alcohol or other illicit drugs to enhance addictiveness for recreational use, etc. can put a person at a high risk of experiencing an overdose.
  • Afflicted with a mental disorder: When a person struggles with mental health problems, such as depression or anxiety disorder, he or she often turns toward substances as a means of self-medication. This can eventually put such people at a high risk of an overdose due to their lack of awareness about the drug’s potentiality and other characteristics. They are more likely to take extra doses of the drug at the time of the severity of their conditions.

Follow instructions before taking prescription drugs

When a person becomes dependent or addicted to prescription medications, the increased tolerance for the drug can lead to erratic and drug-seeking behavior, especially when the supply is limited or tolerance increases. This makes the user increasingly panicky. As a result, he or he may overdose in a desperate attempt to rectify his or her fix.

A person who overdosed on painkillers, sedatives or tranquilizers, and stimulants can exhibit a host of different symptoms, such as disorientation, loss of consciousness, snoring, shallow breathing, blue lips or fingertips, chest pain, seizures, etc. If you happen to identify any of these signs or symptoms, you can contact the Prescription Drug Abuse Helpline of California  to find the best drug treatment center in California. Call at our 24/7 helpline number 855-738-2770 or chat online with one of our representatives to access the complete information about the best drug addiction treatment centers in California.